Depression and Weight Issues Have you been diagnosed with depression, are possibly on depression medication, and find it affects your weight loss efforts? Post here for support!

Reply
 
Thread Tools
Old 04-05-2009, 05:19 AM   #1  
Junior Member
Thread Starter
 
BryannaLee's Avatar
 
Join Date: Apr 2009
Location: CA
Posts: 10

S/C/G: 210/210/130

Height: 5'4"

Default Anxiety

Is anyone else on antidepressants for anxiety? I only recently found out that it can cause you to gain weight, and I'm starting to wonder if this is why I've had such a hard time. I've been on them, switching brands every few years for almost 6 years.

Right now I'm taking Lexapro but have also been on Paxil and a few others.
I can't NOT take them. I get some pretty bad panic attacks and I'll start to get paranoid when I don't take them.
BryannaLee is offline   Reply With Quote
Old 04-05-2009, 10:12 AM   #2  
Chrisinct
 
chris313's Avatar
 
Join Date: Apr 2006
Location: Connecticut
Posts: 235

S/C/G: 224/165/150

Height: 5'4

Default

I take Zoloft for anxiety. I've been on it for 7 years and have never experienced weight gain or an urge to eat more. Everyone's body reacts differently to medication though. Did you ask your doctor if other people experience the same thing?
chris313 is offline   Reply With Quote
Old 04-05-2009, 10:13 AM   #3  
Back in Action
 
Lori Bell's Avatar
 
Join Date: Jun 2008
Location: A Nebraska Farm
Posts: 3,107

S/C/G: 213/197/140

Height: 5'6"

Default

I've come up with a theory...I'm not a doctor but I do suffer from anxiety. I think the state of anxiety causes a person to burn more calories. That buzzy, jittery, racing feeling causes me to lose weight if I:
a. Don't over eat and
b. Don't take meds and suffer through it.

IMO the meds don't cause you to gain weight, they cause the anxiety to stop and therefor you burn less calories. Just a wild guess based on experience.

I was a fat person with anxiety and no meds...but I self medicated with food and alcohol. When I stopped the food and alcohol I got WORSE instead of better.
Lori Bell is offline   Reply With Quote
Old 04-05-2009, 03:42 PM   #4  
Getting my Halle bod! :)
 
butterflygurl's Avatar
 
Join Date: Nov 2008
Posts: 272

Height: short stack

Default

I'm also on Zoloft and expressed to my doc concerns about gaining weight and he said it shouldn't, but like Chris said everyone's body reacts differently.
butterflygurl is offline   Reply With Quote
Old 04-05-2009, 04:04 PM   #5  
Senior Member
 
harrismm's Avatar
 
Join Date: Sep 2008
Location: midwest
Posts: 1,344

Default

Antidepressants are major weight gainers, some more than others.I believe SSRIs are bad but dont quote me on that.I think its more of a chemical thing.I gained 20lbs on Wellbutrin, others lose weight on this drug.I would suggest as least seeing a psychiatrist once.They are much more educated on these medications.If you go in and tell them your concern about gaining weight im sure they will help you find one to try with least chance of this.
harrismm is offline   Reply With Quote
Old 04-06-2009, 08:04 AM   #6  
Moderator & Happy Chick
 
Leenie's Avatar
 
Join Date: Jun 2001
Location: Northern New Jersey
Posts: 12,125

Height: 5' 10"

Default

Harrismm your the first person I've heard that has gained on Wellbutrin.... thats the one thats supposed to help with weight loss (and smoking). WOW that stinks !!!

The best anti I've been on is Prozac, that helped with WL and keeping me under control.

.
Leenie is offline   Reply With Quote
Old 04-06-2009, 11:40 AM   #7  
Mind over Body
 
chicadee76's Avatar
 
Join Date: Mar 2009
Location: Central Virginia
Posts: 40

S/C/G: 303/303/155

Height: 5'6"

Default

I am Lexapro for anxiety. Since being on the medication, I have gained weight. I don't know if the medicine is responsible or not.
chicadee76 is offline   Reply With Quote
Old 04-06-2009, 12:05 PM   #8  
Junior Member
 
laulau's Avatar
 
Join Date: Mar 2009
Location: Ann Arbor, MI
Posts: 8

S/C/G: 181/see ticker/140

Height: 5'6"

Default

I've been taking Fluoxetine for anxiety for 3 years now. Since I began taking it I have gained about 20 lbs. Of course, before I was on it I was so nervous and sick all the time that I lost weight from not being able to eat. So I'm not sure if it was the medication itself or just the fact that I was calmer and happier and able to eat.
laulau is offline   Reply With Quote
Old 04-06-2009, 01:41 PM   #9  
Reaching Heaven 2011
 
recycledartgirl's Avatar
 
Join Date: Mar 2009
Location: Decatur, GA
Posts: 22

S/C/G: 197/181.6/155

Height: 5'7''

Default

I'm also on an antidepressant for anxiety. I'm currently taking generic Celexa and have been on ZoLoft in the past. Since going on both of these I've noticed an upward crawl on my weight but haven't been able to link it to the drug. I think I just calm down about everything and thus relax eating habits and calorie counting. I wouldn't blame it on the drug exactly either. But what do I know? I'm not a doctor. Interesting thread.
recycledartgirl is offline   Reply With Quote
Old 04-06-2009, 01:49 PM   #10  
Senior Member
 
buddly's Avatar
 
Join Date: Mar 2005
Location: Northern BC
Posts: 640

Height: 5'6"

Default

I'm on wellbutrin and celexa. I discovered that while I was on paxil I never felt full so I would keep eating. Once I stopped the paxil and went on the wellbutrin I got that gauge back and lost 15lbs.
buddly is offline   Reply With Quote
Old 04-07-2009, 03:13 AM   #11  
Senior Member
 
harrismm's Avatar
 
Join Date: Sep 2008
Location: midwest
Posts: 1,344

Default

Jeez I know
Not only did I gain weight on Wellbutrin, I smoked as much or more than before starting it.Silly me.Anyway, my best friend is a psychiatrist.So he had me wean off and am currently trying to give it a go without meds.We will see!!!
harrismm is offline   Reply With Quote
Old 04-07-2009, 08:49 AM   #12  
Senior Member
 
srmb60's Avatar
 
Join Date: May 2003
Location: Ontario's West Coast
Posts: 13,969

S/C/G: 165/147/128

Height: 5'3"

Default

There's a vast selection of meds available now. Keep trying! It's so worth it to find the right one and to feel better.

Paxil was my 4th trial and it was my second try with it.
srmb60 is offline   Reply With Quote
Old 04-11-2009, 05:34 PM   #13  
domestic diva, no ironing
 
newlyfatnewlywed's Avatar
 
Join Date: Feb 2009
Location: Birmingham, AL
Posts: 16

S/C/G: 276/268/150

Height: 5'8"

Default

My doctor gave me Lexapro for my focus issues (yeah... not sure why he did that) and when I started reading about it, I freaked out. A lot of people gain weight on it, and since most of my mental issues involve my body image and having an eating disorder for years, I am definitely not willing to gain MORE weight. Making me FATTER isn't going to make me less anxious about being FAT.

I was also on Prozac, because the FDA has suggested it may help curb bulimia. Honestly? I felt like a robot. I wasn't me, and my husband definitely noticed. It made me not care about anything, and that was no way to live.
newlyfatnewlywed is offline   Reply With Quote
Old 04-11-2009, 06:32 PM   #14  
Senior Member
 
wantingtolose's Avatar
 
Join Date: Oct 2008
Location: middle of nowhere.
Posts: 242

S/C/G: 230/181/160

Height: 6'0

Default

I'm on paxil right now for anxiety, and have been on it since last october- i have not gained any weight, but i think it is making it more difficult for me to lose weight (but that may just be an excuse to make myself feel better for not losing as fast as i hoped to) .
For me anxiety made me eat more- i was up late worrying, and snacking. Now i don't do that.
wantingtolose is offline   Reply With Quote
Old 04-12-2009, 03:11 AM   #15  
On my way to a new me!
 
Savora's Avatar
 
Join Date: Apr 2009
Location: St. Louis, MO
Posts: 182

S/C/G: 205/168/145

Height: 5'6 ~ 44

Default

i gained a bunch of weight on paxil and abilify but they both worked so well for me... what a trade off i get suicidal without meds so i really need them for my overall wellbeing.... and i'm super mean without them and a sweetheart on them.... my doc is switching me to mobar because of my weight gain, never heard of it but willing to try it... good luck to all
Savora is offline   Reply With Quote
Reply


Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off



All times are GMT -4. The time now is 03:46 PM.


We are a participant in the Amazon Services LLC Associates Program, an affiliate advertising program designed to provide a means for us to earn fees by linking to Amazon.com and affiliated sites.
Copyright © 2024 MH Sub I, LLC dba Internet Brands. All rights reserved. Use of this site indicates your consent to the Terms of Use.